I've been on lanosprazole for nearly 2 years now, it seems to work in cycles, I feel good for a few months and then have really bad food regurgitation for another few months. Since January this year I've been constantly regurgitating food and burping, I don't really feel burning but my throat is sore and dry and I've got phlegm building in my throat, I often feel bitter tasting fluids in my mouth and feel food passing back up to my oesophagus even after a few hours after eating. Very occasionally I feel a mild pain in the stomach.
I wonder if my dose is too low - I take 15mg twice a day and the GP just told me to take an antacid after meals rather than increasing the dose, he also told me to take a stomach motility drug for a short time if I feel really bad. He doesn't seem to think that lansoprazole could just stop working so I'm not really sure what to do now as I am not feeling any better and the antacids seems to be making me feel worse actually.
I had an endoscopy over a year ago that showed a mild esophagitis, I'm 27 I don't smoke, don't drink and on a bland diet.
Drugs of this class are sometimes of a time-delay nature, or sometimes if the effects were to be immediate, taken 1/2 to 1 hour before a meal. I'd consult with your doctor how to take it. My doctor's advise mirrored the instructions by the manufacturer, and was told that one just makes expensive urine if taken after the meal. When I started taking it before meals as directed, I found it very effective.
Thanks for the replies, yes I take my meds in the morning an hour before breakfast I do follow the GERD diet very strictly which is very annoying as I still get symptoms - I drink only warm water, avoid using any kind of spices, salt, avoid fats etc... I don't have symptoms after any particular food, when my GERD flares up everything causes me to regurgitate.
I failed to mention my endoscopy showed a hiatal hernia as well, but I had en endoscopy done 3 years before that that showed no hernia and I had GERD related problems back then as well.
I also take birth control pills, but my GP thinks it's unlikely they are causing my reflux to flare up.
I used to be obese but my weight is normal and stayed the same for almost 2 years now, my troubles with reflux started when I started dieting and losing weight which I admit wasn't done in healthy way (very restrictive diet + exercise which made my loose way too much weight than would be considered healthy, then I gained some of that weight back, lost it again etc...).. but my weight is normal now and unchanged and I'm not dieting to loose weight any more.
in above video at 3: 42 he shows some massage techniques
I am reading a book called "Digestive Tune Up" by Dr John Mc Dougall - it's a great book and I am learning so much. I got it from my library.
I've been on Mc Dougall's starch based low fat vegan diet since Jan 2011 with some slip ups here and there. Dr John Mc Dougall is a well respected doctor and he's not the only person saying what he writes.
For one thing - I have read many places that FAT or OIL can cause the LES valve to not close.
I bought some chewable calcium yesterday and have been taking that after eating. I do think it works to close the LES valve. Try that.
I feel great today-!
I saw the best video clip from a past episode of the Today Show.
It's a doctor talking about natural remedies such as: Calcium (in powder, chew or liquid). He says Calcium "tightens" the Valve....
He talks about carrot juice and cabbage juice for Gastritis... and of course DGL.
Check it out. It is encouraging.
i read an article about progesterone contributing to GERD. do birth control pills have progesterone?
Another person I know had been on prilosec for 12 years and decided to get off of it. What helped him was drinking a glass of 8 ounces of water mixed with 2 teaspoons of (unpasterized/raw/organic ) Apple Cider Viniger with about a 1/3 teaspoon of baking soda...every day before meals.
yeah, I will ask my GP to refer me to specialist. To be honest taking 2x30mg a day would seem a bit scary, I mean I'm only 27, by the time I'm 50 (which is when most people just start getting GERD and hernias) I'll probably have tons of side effects from using this drug. I would rather have surgery especially that I'm already on double the maintenance dose for preventing oesophagitis and I feel rubbish.
Anyway, I'm taking microgynon 30, I might just stop it for a while to see if it might be contributing to increased reflux.
Hi Shell, thanks for the advice as well, but that hernia correcting video is such an extreme case of bad science is laughable. Don't believe it, a massage will probably relax you and help you with your breathing, which might be good for GERD and anxiety but it won't fix your hernia!
An interesting comment about calcium, I might take some supplements as I've read PPIs generally reduce our intake of minerals.
I am not sure why you are thinking 50 is the age when people start getting hernias and GERD; this can happen at a younger age as well. I was diagnosed with a hernia and GERD in my twenties. Plus, I was fit and my diet wasn't terrible. My lifestyle has always been on the more healthy side.
I did mention about increasing the dosage, but NOT keeping the dosage that high forever. I have been on dosages that high before but then decreased back down to a lower dose as my symptoms "wax and wane." I will have periods of time when I don't have extreme GERD symptoms and/or issues with my hiatal hernia. There are side effects to GI meds that CAN happen and of course you should be CLOSELY monitored if you are on higher doses and your electrolytes, vitamin and mineral levels should be monitored closely too. Sometimes higher doses are needed temporarily.
Keep in mind, sugery isn't ALWAYS a quick fix. With any surgery/procedure complications can occur. Plus, sometimes symptoms aren't totally subsided AFTER surgery. In other words, there are risks with surgery and taking GI meds.
So, I would recommend definitely talking with a GI Specialist in detail about all this and weigh your options CAREFULLY.
I do believe there might be a connection between your BC pill and your symptoms. It is possibly aggravating the situation. There have been studies about hormones and GERD and how hormones, progesterone in particular, can cause the LES to relax too much.
Anyhow....do talk in detail with a GI Specialist about all this.
A "self massage" will NOT cure a hiatal hernia; only a surgical procedure can fix this.
Secondly, BE careful with taking supplements, i.e. Calcium, BEFORE consulting a physician first. Calcium levels MUST BE "right on the money" meaning it should NEVER be too high or low; this can put your heart functioning at risk. DON'T add supplements blindly without having levels properly CHECKED first and having this approved by a PHYSICIAN.
For people with GERD; I have the book for you The Acid Alkaline food guide by Dr. Susan E. Brown, it worked wounders for me. I was to the point that even water made me vomit! I followed the book, take medication for six weeks (dexilant) and now I feel great...I still follow the book but I must say, I had a slice of
pizza few months a go & I didn't vomit or almost past-out... I don't ever want to go back to how I felt or medication so, I follow follow the book! and yes, once in a blue moon I have something that I shouln't but only a little NOT a lot of it! & I make sure to follow it by a fruit (some type of melon).
Vegtables are my best friend ;)
I should mention you don't have to be fat to have GERD... It is very very hard to change the way we eat (even if you eat "healthy") but, the reward of having energy & no pain it's better
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.